Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2012 Jan;46(1):e1. doi: 10.1345/aph.1Q467. Epub 2011 Dec 13.

Severe neutropenia following a prolonged course of vancomycin that progressed to agranulocytosis with drug reexposure.

Author information

  • 1Division of Hematology/Oncology, Department of Medicine, University of Florida, Gainesville, FL, USA. Jennifer.duff@medicine.ufl.edu

Abstract

OBJECTIVE:

To report a case of severe neutropenia after discontinuing prolonged treatment with vancomycin that progressed to agranulocytosis with vancomycin reexposure.

CASE SUMMARY:

A 78-year-old woman presented with severe neutropenia (absolute neutrophil count [ANC] 37 cells/μL) and hypocellular bone marrow with absence of myeloid elements 8 weeks after discontinuing a 3-week treatment course of vancomycin 750 mg every 12 hours. Filgrastim 300 μg daily was started for neutropenia and vancomycin 750 mg every 12 hours and aztreonam 1 g every 8 hours were initiated for catheter-related acute thrombophlebitis of the upper extremity. The patient's ANC decreased to 10 cells/μL within 3 days of starting vancomycin. We suspected an autoimmune process, potentially related to vancomycin exposure, and began treatment with methylprednisolone 1 mg/kg daily. The ANC precipitously dropped to 0 cells/μL despite treatment with steroids and an increased filgrastim dose of 480 μg/day. All antibiotics were discontinued on the fifth day of hospitalization. Within 48 hours, her neutrophil count showed recovery (white blood cell count 500 cells/μL; 10% neutrophils).

DISCUSSION:

Idiosyncratic drug-induced agranulocytosis is an uncommon phenomenon but is often associated with serious consequences such as sepsis. We believe this case is unique because of the unusually late neutropenia discovered several weeks after finishing a prolonged course of vancomycin. Furthermore, agranulocytosis developed after unintentional rechallenge with vancomycin. According to the Naranjo probability scale, this case illustrates a probable adverse event caused by vancomycin.

CONCLUSIONS:

This case demonstrates a serious adverse event potentially associated with vancomycin use, and calls attention to the safety of rechallenging with vancomycin during a possible drug-induced neutropenia.

PMID:
22170976
DOI:
10.1345/aph.1Q467
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center